If my pre-meal blood sugar is fine, but my post-meal blood sugar is high, what do I do?
"Take a bigger bolus" is the obvious suggestion, but even with post-meal high blood sugar, I'm generally low before my next meal, and my basal rate is quite low (ranging from 0.100 to 0.300 during the day).
I always wait 20 minutes between bolusing and eating. Should I wait longer?
Presuming that your basal rate is locked in, then going low before your next meal suggests that your total bolus is too much. Going high (at 2 hrs?) suggests that your bolus timing and profile is not matched to your meal.
If you eat low carb, you may find that meals produce a blunted blood sugar response over 2-4 hours (rather than 1-2 hrs) and an extended bolus works better. If you eat simple carbs, you may find a quick spike and that adjusting the timing (injecting sooner or later than 20 minutes before) helps. Different insulins have different onsets, most people find the Apidra is fastest, followed by Novolog and then Humalog.
A good way of checking what is happening is to test your blood sugar profile over time, at 1 hr, 2hrs and 3 hrs (even at 4 hrs). That will give you an idea of which pattern you are seeing.
Wow. Thanks. That's a very helpful answer.
Yes, the high is 2 hrs post-prandial, and yes, I'm eating low-carb. I will try an extended bolus next time and see how it pans out.
I use Humalog, which I know is pretty slow to act, but I'm hesitant to change after using Humalog for 15 years. It's illogical, I know.
I second to try different brands of insulins to find the one with the right profile. It just takes one vial and at any time you can switch back to humalog. If the problem is more related to the breakfast then I would adjust the basal too.
But the logic in the second paragraph sounds odd to me:
After 15 years your absorption may be slightly slower. So try taking your bolus 30, 45 or even 60 minutes before breakfast
If the absorption is slower why giving the insulin more time to unfold its action? In my opinion the opposite is true. The slower the absorption the lower the time between injection and carb intake. I also question that there is a problem with the absorption because a spike is a good indicator for a good absorption of the carbs. People with absorption problems often do not have to wait at all. If they would wait they would very likely go low because the insulin is acting faster than the digestion can deliver the carbs.
I read MountainCat's statement as referring to absorption of the insulin. If it's taking longer for the insulin to absorb, then waiting longer between the bolus and eating would allow the bolus to start working by the time the carb absorption begins.
Now I see the point. Scar tissue can slow the digestion of insulin down. Due to the limited number of sites this can lead to absorption problems of the insulin itself.
So two conditions can develop with age: it can slow down digestion (spike comes later, less waiting time after the injection) and it can slow down the unfolding of the insulin action due to scar tissue (spike comes earlier, more waiting time needed). Well, hopefully they will neutralize themselves.
I agree that trying a new insulin (Novorapid) makes sense, but what a pain to switch! I am set in my ways. I used the Glucometer Elite for 10 years (and not even the one that had a memory!).
How long do you think it would take for me to notice the difference between Humalog and Novorapid?
FYI - I've only ever used Apidra and I've never had a problem with it lasting in my pumps. I would keep a single reservoir in for 4-5 days with my Minimed and now w/ the pod, it's against the heat of my body for up to 80 hours with no degradation.
I think the degradation is not due to heat. To my knowledge it is the reservoir that is made of plastic. This material allows the diffusion of oxygen into the insulin and this causes the degradation. In general this might depend on the lifetime of the reservoir.
I use Apidra in my pump as well with no problem for 3 or even 4 days.
For this breakfast, in particular, it was 15 carbs.
Thanks, bsc. This was really helpful to me.
I was told not to worry about waiting to eat after I've injected my rapid acting insulin. I have frequently wondered whether or not this is 'true', especially when I experience similar issues as the OP.
I'm not being as vigilant right now with getting everything under control, because my schedule is still crazy. What I wouldn't give for a predictable few weeks... lol.